Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 128, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2019, 4:12 PM CDT for Lane County, Scott County, Kansas. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 4:12 PM CDT (21:12 UTC)
- Expired
- May 28, 2019, 4:53 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:20 PM CDT | HAIL 1.5 | 4 N Scott City, KS | PING PONG BALL SIZE HAIL REPORTED BY SCOTT COUNTY EM AT HWY 83 AND ROAD 190. |
| May 28, 4:30 PM CDT | HAIL 1.5 | 7 Wnw Manning, KS | SCOTT COUNTY EM REPORTED PING PONG SIZE HAIL ON HWY K-4, 4 MILES EAST OF HWY 83. |
| May 28, 4:35 PM CDT | HAIL 1.5 | 5 Nw Manning, KS | SCOTT COUNTY EM REPORTED QUARTER SIZE HAIL AND MORE COPIOUS AS PREVIOUS REPORTS WITH SOME MINOR DAMAGE 6 MILES EAST OF HWY 83 ON HWY K-4. |
| May 28, 4:40 PM CDT | HAIL 2 | 4 Nnw Manning, KS | SCOTT COUNTY EM REPORTED HAIL SIZE UP TO 2.25 INCHES IN DIAMETER ON K-4, 8 MILES EAST OF HWY 83. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
786
WUUS53 KDDC 282112
SVRDDC
KSC101-171-282215-
/O.NEW.KDDC.SV.W.0128.190528T2112Z-190528T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
412 PM CDT Tue May 28 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Scott County in west central Kansas...
Northwestern Lane County in west central Kansas...
* Until 515 PM CDT.
* At 412 PM CDT, a severe thunderstorm was located near Scott City,
moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Scott City, Grigston, Manning, Healy and Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10047 3850 10043 3843 10098 3864 10105
3870 10095
TIME...MOT...LOC 2112Z 240DEG 24KT 3855 10091
HAIL...1.75IN
WIND...60MPH
$$
FINCH2 follow-up statements
992
WWUS53 KDDC 282130
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
430 PM CDT Tue May 28 2019
KSC101-171-282215-
/O.CON.KDDC.SV.W.0128.000000T0000Z-190528T2215Z/
Scott KS-Lane KS-
430 PM CDT Tue May 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...
At 430 PM CDT, a severe thunderstorm was located near Manning, moving
northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Healy and Manning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10047 3854 10045 3853 10084 3865 10084
3869 10078
TIME...MOT...LOC 2130Z 240DEG 24KT 3861 10078
HAIL...1.75IN
WIND...60MPH
$$
FINCH642
WWUS53 KDDC 282153
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
453 PM CDT Tue May 28 2019
KSC101-171-282203-
/O.CAN.KDDC.SV.W.0128.000000T0000Z-190528T2215Z/
Scott KS-Lane KS-
453 PM CDT Tue May 28 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3870 10047 3854 10045 3853 10084 3865 10084
3869 10078
TIME...MOT...LOC 2151Z 240DEG 24KT 3869 10061
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:59 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 28, 2:59 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 259 PM CDT Tue May 28 2019 ...Updated short and long term discussion... .SHORT TERM...(This evening through Wednesday) Issued at 259 PM CDT Tue May 28 2019 A loosely defined dryline was moving through southwest Kansas early this afternoon. The best low level convergence was currently over south central KS in the vicinity of Medicine Lodge. Vis satellite imagery showed some increase in cumulus development in that area. Will keep some slight chance pops in south central late this afternoon for a potential storm but given that satellite loops show the line of cumulus working its way east, think storms may very well develop east of the St John-Medicine Lodge corridor. CAMs have been showing some thunderstorm development over west central into northern Kansas along a Tribune-Wakeeney line late this afternoon along a stationary frontal boundary that has been across that area today. Instability is not all that impressive out toward the Colorado border but increases farther northeast. A few storms could develop and move northeast through that area late this afternoon but storms should move out of the area early this evening. Cold front moves southeast across the forecast area tonight. Wednesday will be a little cooler with drier air spreading into the central High Plains behind the front. .LONG TERM...(Wednesday night through Tuesday) Issued at 259 PM CDT Tue May 28 2019 An upper level trough will linger over the region through Wednesday night before moving east on Thursday. There is a small possibility of a few thunderstorms moving off the front range and possibly making it into far southwest Kansas Wednesday night but not real confident in this. Upper level ridging develops over the region on Thursday into the weekend. Return flow develops late in the week pulling low level moisture, and increasing chances for thunderstorms, back into the central Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 28 2019 A few thunderstorms will be possible in the Hays area later this afternoon and early evening and have added VCTS to the terminal to account for this. The remainder of the southwest Kansas terminals should remain storm free through this period. A cold front will move southeast across the area tonight, possibly as early as 03-04z. Winds will become north to northwest behind the front, gusting to 20-25 knots at times. Winds should diminish late in the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 70 48 74 / 0 10 10 0 GCK 48 68 46 73 / 0 10 10 10 EHA 50 69 48 73 / 0 10 20 10 LBL 49 69 49 74 / 0 10 10 10 HYS 51 68 47 73 / 20 10 10 0 P28 56 71 51 76 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, May 28, 3:47 AM CDT, 12 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 347 AM CDT Tue May 28 2019 KSZ030-031-043>046-061>066-074>081-084>090-290900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 347 AM CDT Tue May 28 2019 /247 AM MDT Tue May 28 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight risk of severe weather exists over south central Kansas late this afternoon and early evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Best chances for a storm is late afternoon to evening hours in the far southwest Wednesday and Thursday. Low thunderstorm chances become more widespread into the weekend. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 28, 4:06 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Tue May 28 2019
KSZ043-044-282200-
Lane KS-Scott KS-
406 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES UNTIL 500 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Scott City, Manning, Healy and Scott State Lake.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3870 10053 3856 10046 3839 10100 3865 10111
3870 10095
TIME...MOT...LOC 2106Z 246DEG 20KT 3854 10096
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:21 PM CDT | Special Weather Statement | DDC | Ellis | 24 min |
| May 27, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 29 min |
| May 28, 2:11 PM CDT | River Flood Warning | DDC | Stafford | 56 hr |
| May 28, 4:06 PM CDT | Special Weather Statement | DDC | Scott | 54 min |
| May 28, 4:19 PM CDT | Tornado Warning | DDC | Ellis | 41 min |
| May 28, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| May 28, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 62 min |
| May 28, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 59 min |
| May 28, 6:21 PM CDT | Tornado Warning | DDC | Ellis, Trego | 39 min |
| May 28, 6:57 PM CDT | Tornado Warning | DDC | Ellis | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.